Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 15, NWS Aberdeen, SD

June 26, 1998Hand County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 5:52 PM CDT for Hand County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1998, 5:52 PM CDT (22:52 UTC)
Expired
Jun 26, 1998, 6:40 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 20 hours 59 minutes earlier.

Area forecast discussion, Jun 25, 8:53 PM CDT, 20 hours 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUN 25 1998

STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY
MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS
POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT
CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE
GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS
DEEPER. OTHERWISE...THINGS LOOK OK.

.ABR...NONE.

CB

In the hours before

Special weather statement, Jun 26, 1:23 PM CDT, 4 hours 29 minutes before
SDZ005>008-010-011-021-270025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 PM CDT FRI JUN 26 1998

A TORNADO WATCH HAS BEEN ISSUED FOR PART OF NORTHEAST SOUTH DAKOTA
UNTIL 7PM CDT. THE WATCH AREA INCLUDES THE COUNTIES OF MCPHERSON...
EDMUNDS...BROWN...DAY...GRANT...MARSHALL AND ROBERTS.

SEVERE STORMS ARE POSSIBLE IN THE WATCH AREA.  LARGE HAIL AND STRONG
WINDS ARE POSSIBLE AS WELL AS TORNADOES IN AND NEAR THE WATCH AREA.

IF YOU LIVE IN NORTHEAST SOUTH DAKOTA PLEASE KEEP UP WITH THE LATEST
WATCHES AND WARNINGS.  IF A STORM APPROACHES OR A WATCH IS ISSUED
PLEASE TAKE COVER IMMEDIATELY.

TDK
Special weather statement, Jun 26, 3:58 PM CDT, 1 hour 54 minutes before
MNZ039-046-SDZ004>011-016>023-034>037-045-048-051-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT (258 PM MDT) FRI JUN 26 1998

...TORNADO WATCH UNTIL 10 PM FOR ALL OF NORTHEAST SOUTH DAKOTA...
PART OF WEST CENTRAL MINNESOTA AND PART OF CENTRAL SOUTH DAKOTA.

SOME COMMUNITIES IN THE WATCH ARE COLUMBIA...ABERDEEN...WEBSTER...
SISSETON...WHEATON...ORTONVILLE...PIERRE...MILLER AND GETTYSBURG.

TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WATCH AREA.
PLEASE TAKE COVER IF A WARNING IS ISSUED.

TDK
Local storm report, Jun 26, 4:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
433 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    1 SE GROTON               SD   TORNADO
06/26/98   BROWN                          NO DAMAGE REPORTED

0405 PM    FREDERICK                 SD   70 MPH WIND GUST
06/26/98   BROWN

0405 PM    COLUMBIA                  SD   70 MPH WIND GUST
06/26/98   BROWN

0425 PM    COLUMBIA                  SD   0.88 INCH HAIL
06/26/98   BROWN

END
Special weather statement, Jun 26, 4:40 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR
Special weather statement, Jun 26, 4:40 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:55 AM CDTSevere Thunderstorm WarningABRCampbell50 min
Jun 26, 12:04 PM CDTSevere Thunderstorm WarningABRCorson, Walworth61 min
Jun 26, 12:41 PM CDTSevere Thunderstorm WarningABRCampbell49 min
Jun 26, 12:47 PM CDTTornado WarningABRCampbell, McPherson63 min
Jun 26, 3:14 PM CDTTornado WarningABREdmunds, McPherson36 min
Jun 26, 3:15 PM CDTTornado WarningABREdmunds, McPherson35 min
Jun 26, 3:30 PM CDTTornado WarningABRBrown30 min
Jun 26, 3:43 PM CDTFlash Flood WarningABRCorson6 hr
Jun 26, 3:57 PM CDTSevere Thunderstorm WarningABRBrown48 min
Jun 26, 3:59 PM CDTSevere Thunderstorm WarningABRBrown51 min
Jun 26, 4:18 PM CDTTornado WarningABRBrown47 min
Jun 26, 4:43 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter62 min
Jun 26, 4:43 PM CDTSevere Thunderstorm WarningABRSully62 min
Jun 26, 4:49 PM CDTFlash Flood WarningABRCampbell6 hr
Jun 26, 5:06 PM CDTSevere Thunderstorm WarningABRBrown49 min
Jun 26, 5:33 PM CDTTornado WarningABRBrown47 min
Jun 26, 5:37 PM CDTTornado WarningABRDay48 min
Jun 26, 5:52 PM CDTTornado WarningABRHand53 min
Jun 26, 6:00 PM CDTTornado WarningABRMarshall50 min
Jun 26, 6:18 PM CDTSevere Thunderstorm WarningABRDay62 min
Jun 26, 6:46 PM CDTSevere Thunderstorm WarningABRBrown, Marshall64 min
Jun 26, 6:57 PM CDTSevere Thunderstorm WarningABRRoberts63 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.